Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 377, NWS Atlanta, GA

July 21, 2005Fulton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 21, 2005, 4:57 PM EDT for Fulton County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2005, 4:57 PM EDT (20:57 UTC)
Expired
Jul 21, 2005, 5:30 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Fulton County, GA

The radar

The Atlanta radar (KFFC), 33 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 212058
SVRFFC
GAC121-212130-
/O.NEW.KFFC.SV.W.0377.050721T2057Z-050721T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
457 PM EDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 530 PM EDT

* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2      
  MILES NORTHWEST OF EAST POINT...AND MOVING SOUTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  COLLEGE PARK.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3375 8451 3369 8463 3353 8458 3356 8448
      3366 8442

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:06 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 21, 3:06 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
306 PM EDT THU JUL 21 2005

.SHORT TERM...
DIURNAL CONVECTION ONCE AGAIN FIRING THIS AFTERNOON. APPEARS TO BE
SIMILAR COVERAGE AND INTENSITY AS YESTERDAY SO 40-50 POPS LOOK
GOOD FOR THIS EVENING.

12Z MODEL PROGS STILL INSIST ON BRINGING COLD FRONT INTO THE
AREA FRIDAY WITH DRYING AND...STRANGE AS IT SOUNDS...WARMER
TEMPERATURES BEHIND IT. WITH UPPER RIDGE BUILDING IN FROM THE
NORTHWEST COULD SEE TEMPS IN THE MID TO UPPER 90S AS LONG AS
CUMULUS DEVELOPMENT WILL BE INHIBITED. HOWEVER...WITH LOW LEVEL
AND SOIL MOISTURE STILL VERY MUCH ABUNDANT...FEEL SCT-BKN CUMULUS
A PRETTY SURE BET...AND AS A RESULT GUIDANCE TEMPS APPEAR A LITTLE
OVERDONE. EVEN WITH SLIGHTLY BELOW GUIDANCE TEMPS...WILL STILL
HAVE AFTERNOON HEAT INDEX VALUES APPROACHING 110 IN SE ZONES.

12Z NAM/GFS ALSO INSISTENT ON DROPPING POPS BEHIND THE FRONT SAT
AND SUN WITH VERY DRY AIR. FOR REASONS MENTIONED ABOVE...AM
SKEPTICAL OF THIS DRYING AND HAVE KEPT SLT CHC PM POPS IN THE
FORECAST THIS WEEKEND.

.LONG TERM...
RIDGE OVER THE NEXT WEEK FORECAST TO WEAKEN WITH SOME L/W
TROUGHING EVEN DEVELOPING OVER THE SE U.S. BY LATE NEXT WEEK.
ANOTHER FLY IN THE OINTMENT IS A VIRGOROUS TROPICAL WAVE...
POSSIBLY TROPICAL STORM FRANKLIN...CURRENTLY OVER THE BAHAMAS.
MODELS TAKE FRANKLIN SLOWLY WEST THEN TURN IT SHARPLY NORTH THEN
NORTHEAST ON SUNDAY. MOISTURE SHOULD NOT AFFECT US WITH THIS TRACK
BUT MAY HAVE TO KEEP AN EYE ON IT IF MODELS ARE OFF. HAVE SLOWLY
BUMPED POPS BACK UP TO 30-40 FOR AFTERNOON PERIODS FOR MON-THU.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         75  91  75  94 /  40  50  20  20
ATHENS          74  95  72  96 /  40  50  30  20
GAINESVILLE     73  92  72  93 /  40  50  20  20
ROME            74  95  73  96 /  50  50  20  20
COLUMBUS        76  94  77  96 /  40  50  30  30
MACON           74  95  75  95 /  40  50  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

13
Hazardous weather outlook, Jul 21, 5:00 AM EDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT THU JUL 21 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-220900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON
   AND EVENING...

.SYNOPSIS...
BROAD WEAK SURFACE HIGH PRESSURE WILL CONTINUE OVER THE GULF COAST
STATES. A SURFACE TROUGH WILL DEVELOP OVER THE CAROLINAS INTO
CENTRAL GEORGIA THIS AFTERNOON AND CONTINUE TONIGHT. A TROPICAL
AIRMASS WILL CONTINUE OVER THE REGION.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE LIGHTNING...HEAVY
RAIN...AND GUSTY WINDS. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
THIS AFTERNOON AND EVENING.

.DISCUSSION...
A MOIST AIRMASS WILL COMBINE WITH DAYTIME HEATING TO PRODUCE
SCATTERED TO NUMEROUS THUNDERSTORMS. CAPES WILL INCREASE 1500 TO
2000 WITH LIFTED INDICES AROUND -4. WEAK WINDS ALOFT WILL INHIBIT
THE DEVELOPMENT OF SEVERE STORMS...BUT SOME STORMS MAY BECOME
STRONG WITH GUSTY WINDS TO 35 MPH. THE SLOW MOVEMENT OF THE STORMS
COULD CAUSE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
EXCESSIVE HEAT MAY BECOME A PROBLEM WITH HEAT INDICES OF 105 OR
GREATER INCREASING OVER THE AREA.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Jul 21, 2:09 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
209 PM EDT THU JUL 21 2005

GAZ056-068-211845-

209 PM EDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN PIKE AND SPALDING COUNTIES UNTIL 245 PM EDT...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WILLIAMSON...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SOUTHERN SPALDING AND NORTHERN PIKE COUNTIES. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE ROVER. HEAVY DOWNPOURS MAY CAUSE SOME
BRIEF STREET FLOODING. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT
OF THE COUNTY AROUND 245 PM EDT.
Special weather statement, Jul 21, 2:21 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
221 PM EDT THU JUL 21 2005

GAZ019-211845-

221 PM EDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN FLOYD COUNTY UNTIL 245 PM EDT...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF COOSA...MOVING SOUTHEAST AT 5
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
THE WESTERN PORTION OF FLOYD COUNTY. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR
MOVE OUT OF THE COUNTY BY 245 PM EDT.
Special weather statement, Jul 21, 3:42 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT THU JUL 21 2005

GAZ046-057-212015-

342 PM EDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN HENRY AND ROCKDALE COUNTIES UNTIL 415 PM EDT...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES WEST OF CONYERS TO 8
MILES WEST OF STOCKBRIDGE...MOVING SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS NORTHERN HENRY
AND SOUTHERN ROCKDALE COUNTIES. HEAVY DOWNPOURS MAY CAUSE SOME
STREET FLOODING. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT
OF THE COUNTY AROUND 415 PM EDT.
Special weather statement, Jul 21, 4:05 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 PM EDT THU JUL 21 2005

GAZ053-212045-

405 PM EDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN COWETA COUNTY UNTIL 445 PM EDT...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SARGENT...MOVING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS THE WESTERN
PORTION OF COWETA COUNTY. HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER
ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE
COUNTY AROUND 445 PM EDT.
Special weather statement, Jul 21, 4:15 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT THU JUL 21 2005

GAZ054-212100-

415 PM EDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN FAYETTE COUNTY UNTIL 500 PM EDT...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LEES MILL...MOVING SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS SOUTH TOWARD
FAYETTEVILLE. HEAVY DOWNPOURS MAY CAUSE SOME STREET FLOODING.
THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY AROUND 500
PM EDT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:53 PM EDTSevere Thunderstorm WarningFFCFloyd22 min
Jul 21, 3:05 PM EDTSevere Thunderstorm WarningFFCClayton25 min
Jul 21, 4:29 PM EDTSevere Thunderstorm WarningFFCFayette31 min
Jul 21, 4:52 PM EDTSevere Thunderstorm WarningFFCHeard23 min
Jul 21, 5:50 PM EDTSevere Thunderstorm WarningFFCHarris25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.